Hail, Knox
- When
- June 13, 3:34 PM CST
- Where
- Knox County, Greensburg
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 40.300, -92.220
Severe thunderstorms developed in the afternoon of June 13th ahead of an approaching cold front. Supercells initially produced large hail in northeast Missouri before transitioning into mostly a wind threat as they neared the Mississippi River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Severe thunderstorms developed in the afternoon of June 13th ahead of an approaching cold front. Supercells initially produced large hail in northeast Missouri before transitioning into mostly a wind threat as they neared the Mississippi River. Further south, semi-discrete convection produced damaging winds in Boone County later that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 13, 1:58 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 258 PM CDT Thu Jun 13 2024 Key Messages - Thunderstorms are expected across parts of northern Missouri and west- central Illinois this evening, and a few of these storms are likely to be capable of producing damaging wind and large hail. A tornado cannot be ruled out. Storms may reach the I-70 corridor, but confidence is low that they will remain severe this far south. - Above average temperatures will persist through the middle of next week and will most likely peak Sunday and Monday. Afternoon temperatures in the mid to upper 90s will be possible those days with lows falling into the 70s. && .SHORT TERM... (Through Late Friday Night) Issued at 257 PM CDT Thu Jun 13 2024 The primary concern in the short term remains the potential for severe thunderstorms across parts of the area between late this afternoon and evening, which will develop along a slowly advancing cold front. Ahead of this front, temperatures have quickly soared into the upper 80s to low 90s, thanks to a stout ridge that has built across the central CONUS and southweterly low level flow. Meanwhile, pooling moisture along and south of the front has also kept surface dewpoints in the low 70s, resulting in heat index values already well into the mid 90s to near 100 in some places. Temperatures will continue to climb another degree or two through the remainder of the afternoon, and heat index values should reach somewhere between 95 and 105 in most areas. This is well above average for this time of year, but remains short of values that typically cause widespread heat impacts. This ample heating has also contributed to the buildup of significant instability, with RUC mesoanalysis indicating values of 2000-3000 J/kg of MLCAPE along and south of the advancing boundary in northern Missouri and west-central Illinois. This aligns well with a special 18Z sounding in the Quad Cities, which observed around 2000 J/kg of MLCAPE. These values will continue to increase through the afternoon, and while there remains significant CIN due to a mid-level warm nose (also evident in the 18Z DVN sounding), it is expected that this will erode sufficiently for convective initiation later this afternoon. Storms are expected to develop along the boundary initially near the IA/MO border, and slowly move southeastward. Considering that mid/upper forcing from a passing shortwave to the north is weak, initial storms are likely to be discrete as storms fight through the remaining CIN. Shear profiles and slightly clock-wise turning to straight line hodographs also support supercells, although relatively modest low level winds and shear may be a limiting factor, particularly for tornadoes. These initial storms will be capable of producing large hail, with some significant hail possible as well, although it remains to be seen if these storms will remain discrete as they move south and into our forecast area. As time progresses, there is conflicting data regarding whether storms will remain discrete, or merge into one or more line segments. Northwesterly 0-6km shear vectors do have a signficant orthogonal component to the initiating boundary, and the lack of strong forcing also supports the continuation of discrete modes. However, CAM output has fairly consistently depicted upscale growth into linear modes, albeit with some timing variability, and this potential increases as storms move farther and farther south. The potential for damaging wind also increases as storms assume a more linear mode, which will also be supported by steep low level lapse rates and some mid level dry air entrainment (DCAPE 1000-1300 J/kg). As for tornadoes, weakness in low level flow significantly limits available low level shear, with 0-3km shear reaching only 20 to 30kt, and 0-1km shear only around 20 kt. This is maximized in the evening as a modest low level jet ramps up, but even then, veered low level winds are also not favorable. Still, considering the strong instability at all levels, the presence of surface boundary, and just enough ambient shear, we can't rule out a tornado or two. Storms are likely to be at their strongest across northern Missouri and west-central Illinois, roughly along and north of the Hwy 36/Hwy- 72 corridor between around 7 and 9pm. Confidence in their strength decreases as we progress later into the night as instability wanes and storms outrun the forcing and initiating boundary. There is at least some potential for storms to remain severe as they reach the I- 70 corridor later in the evening, but confidence remains low that this will occur. Overnight, the cold front will slowly advance southwards, but trends in latest model guidance have slowed this front to the point where it is unlikely to clear the forecast area, perhaps stalling as far north as I-70. This would allow for the buildup of instability again tomorrow afternoon, albeit with strong convective inhibition and even weaker forcing/wind shear. As such, we can't rule out a smattering of primarily weak thunderstorms during the late afternoon tomorrow, primarily south of I-70. Meanwhile, temperatures north of the front will settle back into the mid to upper 80s, and likely reach into the low 90s along and south of it. BRC && .LONG TERM... (Saturday through Next Thursday) Issued at 257 PM CDT Thu Jun 13 2024 Long Term: A mid-level ridge currently centered over New Mexico and western Texas will deamplify and spread eastward over the remainder of the work week, even as it deepens. By the weekend the ridge will encompass the entire southern CONUS, while a shortwave trough will propogate through the westerlies just to the north. This shortwave will slide through the mid-Mississippi Valley Saturday night, but the best chances for precipitation over the weekend will be to our west where better surface convergence will be. Deep southwesterly flow will establish in the wake of the shortwave, and kick off a warming trend that has the potential to last through the end of the forecast period. 850mb temperatures during the end of the weekend and start of the work week are forecast around 20C, which under full sunshine and after several days of highs already in the 90s pushes high temperatures into the mid 90s. How high exactly we warm remains uncertain and dependent upon cloud cover and additional rain chances. Despite this, the NBM interquartile spread is less than 5 degrees and well above normal, thus confidence is high we'll see the first hot spell of the season this weekend and into at least the first portion of next week. While the mid-level ridge shifts over the mid-Atlantic by mid week, the mid-Mississippi Valley remains in deep southwesterly flow, increasing confidence that hot temperatures will stick around. While southwesterly mid-level flow does leave the region open to disturbances and precipitation chances, there's not yet a strong signal on when the next chance for precipitation will be. MRM && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1130 AM CDT Thu Jun 13 2024 The primary concern during the 18Z TAF cycle is the potential for thunderstorms late this afternoon through the overnight hours. A cold front will move through the area, triggering thunderstorms that will move from northwest to southeast. These storms are likely to diminish as they move south, and UIN is the most likely local terminal to be impacted directly. For the remainder of local terminals, there is some potential for storms to reach these areas, including STL, but confidence is low that they will maintain strength this far south. At UIN, heavy rain with visibility reductions, large hail and strong wind will be possible with storms, and these threats will likely diminish as storms move farther southeast. Otherwise, a ceilings may briefly dip to MVFR levels, but confidence is lower regarding this potential and VFR categories are likely to prevail. Showers are likely to clear prior to daybreak. BRC && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 315 PM CDT Thu Jun 13 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-142015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 315 PM CDT Thu Jun 13 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Strong to severe thunderstorms are likely in areas largely north of the I-70 corridor this evening and overnight. Damaging wind and large hail will be the most likely hazards, with a low chance for a tornado as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight chance for thunderstorms over portions of southeast Missouri Friday afternoon. Also, there is a chance for thunderstorms over parts of the area Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 19
The Quad Cities radar (KDVN), 201 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Thunderstorm winds caused tree damage of varying degrees throughout Lewis County. The most extensive damage occurred in and around Ewing, La Grange, and Canton where trees and power lines were downed. Additional cities impacted were La Belle, and Maywood.
Multiple reports came in from the public for hailstones of 1 to 2.75 inches in diameter. The largest stones fell near La Belle. Additional cities impacted include Lewistown, Monticello, and Ewing.
Multiple roofs of farm outbuildings were removed in Ewing. The NWS damage survey concluded straight-line winds were responsible for this damage.
A large portion of a healthy tree was snapped lengthwise from its base.
Multiple trees were uprooted, multiple farm outbuildings had collapsed walls, and multiple grain silos were damaged outside of Ewing. The NWS damage survey determined straight-line winds were responsible for the damage.
An X/Twitter post reported mostly quarters to golf ball sized hail falling in Lewistown. The person found at least one hailstone measured to be 2.5 inches and photographed the measurement.
A large tree snapped near its base on Highway 15 near Shelbina Lake. Another tree fell behind Ayerco. Power was reportedly out in Shelbina and Hunnewell.
Thunderstorm winds knocked a tree onto a moving vehicle on Route B near Highway OO n Hallsville. Also in Hallsville, large tree branches snapped from a tree and a tree fell on a house, trapping occupants inside. No one was injured. Power was reportedly out for all of Hallsville. In Columbia, medium to large tree limbs were snapped and there were pockets of power outages in the City Utility District.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175053, 1175063, 1175066, 1175058, 1175067, 1175059, 1175070, 1175073, 1175071.